My dads cll

Thanks to everyone on here for all your support just an update: my dad has CLL but it got worse he had to have a blood transfusion. Well his treatment started with Chlorambucil tablets he took 11 each morning for so long and he didn't have any side effects. Then on 27th April he went into City Hospital Nottingham outpatients for Obinutuzumab which was given through IV and this was a taster session, has soon has they started it he started having a reaction he said he had pins & needles then started shacking un-controllably all over they stopped the IV for half an hour my dad said it was like being out in the cold. then started again after a while his temp. Went up so they stopped it again gave him paracetamol and waited for a while then started it again he finished that bag. He had to go back the next day 28th April, and he was given a full bag of Obinutuzumab the only side effect was high temp. He was given the Chlorambucil tablets again he had to go for Obinutuzumab again a week later this time he had an high temp. Again They gave him 2 paracetamol He has had 1 more round of chemo with no problems & is feeling a lot better now his night sweats are a lot better he said he feels better sleeping in a t shirt & it only gets damp now my dad feels more himself. He has to go next Thursday for more Obinutuzumab and then he will have the tablets again and after that he will just have to go monthly I hope this helps other people.

6 Replies

oldestnewest
  • Good news Julie.

    Sue

  • That's excellent news Julie and many thanks for sharing with us; we all like to hear good news on the CLL front.

    Take care and my best wishes to your dad.

    Kevin - Essex, UK

  • Good news Julie

    Brenda

  • Thanks for your update Julie,

    Your father will be interested in reading Dr Sharman's recounting of his patient's experience with Obinutuzumab: cll-nhl.com/2013/11/gazyva-...

    'The main downside to GA-101 (Trial name of gazyva-obinutuzumab - Neil) is the infusion reactions. I have compared rituxan to rolling thunder and GA-101 to lightning. On the first dose of either drug it is common in CLL for a patient to have either shortness of breath, low blood pressure, hives, etc. With rituximab, it seems like those can come and go. Every time you turn up the rate of the infusion the symptoms can start again. You resolve the problem by slowing down, giving more tylenol, benadryl, steroids and starting again. It can feel like the rolling thunder that goes on for minutes in a good east coast storm. With gazyva the reactions happen very early in the infusion and feel a little more severe. Once they are done though it seems they really don't come back - more like lightning. With either drug it is considerably less frequent to experience these reactions on the second or subsequent dose. My fantastic infusion nurses seemed to figure out that if you stop the infusion at the first sign of trouble, the reactions were very manageable in the patients we treated.

    What I found shocking working with the drug was that when the infusion reactions had settled down, if you rechecked the blood counts they had almost normalized - even just a few milligrams into therapy and after only thirty minutes. My research nurses and lab manager asked me several times, "what did you do to that patient?" It defied our experience to see blood counts change so quickly.'

    I hope your father has the same experiences - very manageable infusion reactions and very quick normalisation of his blood counts.

    Neil

  • Did your father not get IV Benedryl and steroids for his first back to back infusions? That is the protocol in the prescribing information. After the first two day event it is just Tylenol if there wasn't a serious reaction, but some doctors add Claritin or another antihistimine for the rest of the infusions. Will he get 6 months of obinutuzumab (which is not actually chemo) and stop the chlorambucil (which is chemo)?

    I'm glad he is feeling better. Obinutuzumab works very well for many.

  • Glad to hear the side effects are getting less severe, hope your dad does well with treatment, best wishes, Terry

You may also like...